Heavy Snow, La Sal & Abajo Mountains
- When
- March 7, 4:00 PM MST to March 8, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 11 to 20 inches occurred across the mountains of southeast Utah as a Pacific storm moved across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Snowfall amounts of 11 to 20 inches occurred across the mountains of southeast Utah as a Pacific storm moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 3:18 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST TUE MAR 7 2006
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
AN UPPER TROUGH EXTENDS FROM THE PACIFIC NORTHWEST ACROSS CALIFORNIA
THIS AFTERNOON AND WILL MOVE ACROSS EASTERN UTAH AND WESTERN
COLORADO LATE TONIGHT AND WEDNESDAY. A SURFACE FRONT EXTENDS ACROSS
UTAH AND FAR NORTHWEST COLORADO SHOWING SLOW EASTWARD PROGRESSION.
A DRY SLOT HAS MOVED OVER THE FOUR CORNERS AREA WITH ISOLATED TO
SCATTERED SHOWERS CONFINED TO THE CENTRAL AND NORTHERN PORTION
OF THE FORECAST AREA. STILL QUITE MILD ACROSS THE THE CENTRAL AND
SOUTH WITH FAIRLY HIGH SNOW LEVELS. MEANWHILE THE NORTHERN HIGH
VALLEYS ARE FLIRTING WITH A MIX AND RAIN AND SNOW.
DEEP MOISTURE AND FORCING SET TO ARRIVE AROUND MIDNIGHT TONIGHT FOR
THE BULK OF THE AREA EXCEPT SOONER FOR NORTHEAST UTAH. SNOW LEVEL
WILL DROP CONSIDERABLY OVERNIGHT ACROSS THE CENTRAL AND SOUTH WITH
EVAPORATIVE COOLING IN THE LOWER LEVELS AND COLDER AIR ADVECTING
ACROSS THE AREA. H7 LOW CENTER PROGGED TO MOVE RIGHT ACROSS THE
FORECAST AREA TONIGHT AND WEDNESDAY ALONG WITH THE SURFACE FRONT...
SHIFTING EAST OF THE FORECAST AREA LATE WEDNESDAY AFTERNOON AND
EVENING. THE BULK OF THE PRECIPITATION WILL BE DYNAMICALLY DRIVEN
WITH HEAVIEST AMOUNTS FOCUSED ALONG THE FRONT. A RESPECTABLE
OROGRAPHIC COMPONENT WILL KICK IN WEDNESDAY AFTERNOON AS THE FLOW
SWINGS AROUND TO THE NORTHWEST. MOUNTAINS AND PLATEAUS OF NORTHEAST
UTAH SHOULD BREAK OUT OF THE PERSISTENT SNOW BY WEDNESDAY MORNING
WITH THE REST OF THE HIGH TERRAIN AND UPPER PORTIONS OF THE YAMPA
RIVER BASIN CONTINUING TO SNOW THROUGH WEDNESDAY AFTERNOON.
PRECIPITATION WILL BE WINDING DOWN WEDNESDAY EVENING WITH LINGERING
OROGRAPHIC SNOW AND SOME INSTABILITY SHOWERS. RAMPED POPS UP AGAIN
ON THURSDAY AS A STRONG UPPER JET AND COLD FRONT MOVE ACROSS
THE GREAT BASIN TOWARD THE AREA.
TEMPERATURES ON THEIR WAY TO BELOW NORMAL FOR MUCH OF THE AREA AND NO
MAJOR DEVIATION FROM GUIDANCE NUMBERS. LINDQUIST
LONG TERM (THURSDAY NIGHT-TUESDAY): AN UNSETTLED PERIOD WILL BRING
SIGNIFICANT SNOW PACK TO AREA MOUNTAINS THROUGH THESE PERIODS. A
FOOT OR TWO OF NEW MTN SNOWFALL IS POSSIBLE BY THIS TIME NEXT
WEEK...WITH THE SOUTHERN MTNS FINALLY GETTING THEIR SHARE. TWIN
UPPER-LEVEL LOWS OVER SOUTHERN BC AND LEE-SIDE ALBERTA SLOWLY DIG
SOUTH OVER THE GREAT BASIN THROUGH THE PERIOD BRINGING A COLD AND
UNSETTLED AIRMASS OVER THE GREAT BASIN. MODELS IN EXCELLENT
AGREEMENT THOUGH THE 12Z GFS HAS COME CLOSER TO THE EC SOLUTION FOR
NEXT TUESDAY WITH LESS PROGRESSION. ALSO IT IS NOTED THAT THE COLD
AIR NOW PROGGED OVER THE CWA GOES TO A STILL SEASONALLY IMPRESSIVE
-32C...BUT LESS THEN THE -36C PROGGED IN LAST WEEKS MODEL RUNS.
WITH A PATTERN CHANGE...STAYED CLOSE TO GUIDANCE TEMPS OR A FEW
DEGREES COOLER.
THURSDAY NIGHT-FRIDAY: A STRONG COLD FRONT WORKS SE THRU THE CWA AND
HAVE RAISED POPS TO LIKELY IN THE MTNS. THESE GRIDS WILL LIKELY BE
SPLIT INTO 6HR BLOCKS WITH LATER RUNS AS WE GAIN CERTAINTY ON
TIMING. HIGHLIGHTS LIKELY NEEDED FOR THESE PERIODS.
FRIDAY NIGHT-SATURDAY NIGHT: SW FLOW WITH MARGINAL INSTABILITY KEEPS
HIGH POPS ESPECIALLY ON SW-FACING SLOPES LIKE THE ABAJO/LA
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY FROM 11 PM TONIGHT UNTIL 6 PM WEDNESDAY
FOR ZONES 2 AND 5.
SNOW ADVISORY FROM 11 PM TONIGHT UNTIL 6 PM WEDNESDAY FOR
ZONES 3...4...9...10...12...13...17...18...AND 19.
.UT...SNOW ADVISORY FROM 6 PM THIS EVENING UNTIL 6 AM WEDNESDAY
FOR ZONES 23 AND 25.
SNOW ADVISORY FROM 11 PM TONIGHT UNTIL 6 PM WEDNESDAY FOR
ZONE 28.
&&
TAL/JRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST TUE MAR 7 2006 COZ001>014-017>023-UTZ022>025-027>029-081245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST TUE MAR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT. MOUNTAIN SNOW WILL DEVELOP TODAY AND INCREASE OVERNIGHT WITH UP TO 6 INCHES OF NEW SNOW POSSIBLE BY LATE TONIGHT. STRONG SOUTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW. THERE WILL ALSO BE A CHANCE FOR RAIN OR SNOW IN THE NORTHERN VALLEYS TODAY...SPREADING TO OTHER VALLEY AREAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WINTER RETURNS TO THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH WITH A CHANCE OF SNOW EACH DAY. SIGNIFICANT MOUNTAIN SNOWFALL WILL BE POSSIBLE OVER THE NEXT SEVERAL DAYS. IN ADDITION...STRONG GUSTY WINDS OVER EXPOSED HIGHER TERRAIN WILL PRODUCE REDUCED VISIBILITY IN BLOWING SNOW. FOR MORE INFORMATION REGARDING THIS WINTRY WEATHER... PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT: HTTP://WEATHER.GOV/GJT .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH SNOW AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494892.